Early changes in patient-reported outcomes during aromatase inhibitor (AI) therapy were associated with treatment discontinuation, a study published in the journal The Oncologist has shown.1

Although early discontinuation of aromatase inhibitors in common and leads to poor outcomes, it can be challenging to predict which patients with discontinue treatment. Therefore, researchers sought to determine whether early changes in patient-reported outcomes predict aromatase inhibitor discontinuation.

For the study, researchers analyzed data from 490 postmenopausal women with early stage breast cancer who were participants of a prospective randomized trial evaluating exemestane vs letrozole. Patients had completed questionnaires at baseline and over 24 months for researchers to assess overall quality of life, mood, and multiple symptoms, including musculoskeletal symptoms.


Continue Reading

Results showed that worsening of quality of life (HR, 2.77; 95% CI: 2.72-2.81; P = .015) and musculoskeletal symptoms (HR, 4.39; 95% CI: 2.40-8.02; P < .0001) were associated with the highest risk for early treatment discontinuation.

However, researchers found no consistent association between pharmacokinetics of the aromatase inhibitors or estrogen metabolism and early changes in patient-reported outcome measures.

The findings ultimately suggest that identifying these changes could be used to design interventions to improve tolerance before significant toxicities develop in patients at high risk for early discontinuation.

The authors note that further research is necessary to improve the measurement of patient-reported outcomes in routine clinical practice.

REFERENCE

1. Kadakia KC, Snyder CF, Kidwell KM, et al. Patient-reported outcomes and early discontinuation in aromatase inhibitor-treated postmenopausal women with early stage breast cancer [published online ahead of print March 23, 2016]. Oncologist. doi:10.1634/theoncologist.2015-0349.